PubAg

Main content area

A relation between membrane permeability and flow rate at low Reynolds number in circular pipe

Author:
Takeuchi, Shintaro, Tazaki, Asahi, Miyauchi, Suguru, Kajishima, Takeo
Source:
Journal of membrane science 2019 v.582 pp. 91-102
ISSN:
0376-7388
Subject:
Reynolds number, artificial membranes, equations, geometry, mathematical models, membrane permeability, momentum, solvents
Abstract:
A relation between membrane permeability to a pure solvent and flow rate is derived in a circular pipe driven by a constant pressure difference across the pipe length. Membrane is assumed to be non-deformable and zero thickness, and the permeate flux of pure solvent due to pressure discontinuity across the flat membrane is coupled with the governing equations for incompressible Newtonian fluid in the Stokes regime. The permeation flow rate (normalised by that of the Hagen-Poiseuille flow for the no-membrane case or with a membrane of infinite permeability) is represented as a function of a non-dimensional permeability including the aspect ratio of the pipe geometry. The relation is established through comparison with a fully-validated numerical simulation result: the numerical discretisation is based on our original discrete-forcing immersed boundary method, which guarantees (i) conservations of mass and momentum even in the immediate vicinity of the membrane surface and (ii) consistency between incompressible velocity and pressure fields. Inverse analysis of the above formula yields the permeability as function of the flow rate through the pipe, comprising three equations covering the entire permeability ranges. The established permeability formulae are expected to be useful for identifying effective permeabilities of membrane to single-component fluid or pure solvent in practical applications.
Agid:
6346413